zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Uniqueness criteria for continuous-time Markov chains with general transition structures. (English) Zbl 1101.60055
The main result of the paper is the following generalization of {\it G. E. H. Reuter}’s lemma [Acta Math. 97, 1--46 (1957; Zbl 0079.34703)]. Let $\{\sigma_n:n\geq 0\}$ be a sequence of real numbers satisfying $0\leq\sigma_0<\sigma_1$ and $$\sigma_{n+1}-\sigma_n=f_n\sigma_n+h_n+\sum_{m=1}^ng_{nm}(\sigma_m-\sigma_{m-1}),\;n\geq 1,$$ where $\{f_n:n\geq 1\},$ $\{h_n:n\geq 1\},$ and $\{g_{nm}:n\geq 1,\,1\leq m\leq n\}$ are all nonnegative. Then $\{\sigma_n\}$ is bounded if and only if $\sum_{n=1}^\infty R_n<\infty,$ where $\{R_n:n\geq 1\}$ is defined recursively by $R_1=r_1$ and for $n\geq 2,$ $R_n=r_n+\sum_{m=2}^ng_{nm}R_{m-1}$ with $r_n=f_n+h_n+g_{n1},$ $n\geq 1.$ As an application the authors give an alternative proof of a special case of Theorem 1.1 of [{\it M. Chen}, Chin. Ann. Math., Ser. B 20, No. 1, 77--82 (1999; Zbl 0922.60068)] concerning upwardly skip-free processes. The authors use their generalization of Reuter’s lemma and obtain some new results for downwardly skip-free chains, such as Markov branching processes. Finally, they study asymptotic birth-death processes being neither upwardly nor downwardly skip-free.

60J27Continuous-time Markov processes on discrete state spaces
60J35Transition functions, generators, resolvents
Full Text: DOI
[1] Anderson, W. J. (1991). Continuous-Time Markov Chains: An Applications-Oriented Approach . Springer, New York. · Zbl 0731.60067
[2] Brockwell, P. J. (1985). The extinction time of a birth, death and catastrophe process and of a related diffusion model. Adv. Appl. Prob. 17, 42--52. · Zbl 0551.92013 · doi:10.2307/1427051
[3] Brockwell, P. J. (1986). The extinction time of a general birth and death process with catastrophes. J. Appl. Prob. 23, 851--858. · Zbl 0614.60081 · doi:10.2307/3214459
[4] Brockwell, P. J., Gani, J. and Resnick, S. I. (1982). Birth, immigration and catastrophe processes. Adv. Appl. Prob. 14, 709--731. · Zbl 0496.92007 · doi:10.2307/1427020
[5] Chen, A. Y. (2002). Uniqueness and extinction properties of generalized Markov branching processes. J. Math. Anal. Appl. 274, 482--494. · Zbl 1010.60076 · doi:10.1016/S0022-247X(02)00251-2
[6] Chen, A. Y. and Renshaw, E. (1990). Markov branching processes with instantaneous immigration. Prob. Theory Relat. Fields 87, 204--240. · Zbl 0695.60080 · doi:10.1007/BF01198430
[7] Chen, A. Y. and Renshaw, E. (1993). Existence and uniqueness criteria for conservative uni-instantaneous denumerable Markov processes. Prob. Theory Relat. Fields 94, 427--456. · Zbl 0791.60063 · doi:10.1007/BF01192557
[8] Chen, M. F. (1992). From Markov Chains to Nonequilibrium Particle Systems . World Scientific, Singapore. · Zbl 0753.60055
[9] Chen, M. F. (1999). Single birth processes. Chinese Ann. Math. Ser. A 20, 77--82. JSTOR: · Zbl 0922.60068 · doi:10.1142/S0252959999000114 · http://links.jstor.org/sici?sici=0003-486X%28199907%292%3A150%3A1%3C77%3ACOIHOT%3E2.0.CO%3B2-X&origin=euclid
[10] Chen, M. F. and Zheng, X. G. (1983). Uniqueness criterion for $q$-processes. Sci. Sinica Ser. A 26, 11--24. · Zbl 0517.60079
[11] Chen, R. R. (1997). An extended class of time-continuous branching processes. J. Appl. Prob. 34, 14--23. · Zbl 0874.60078 · doi:10.2307/3215170
[12] Feller, W. (1940). On the integro-differential equations of purely discontinuous Markoff processes. Trans. Amer. Math. Soc. 48, 488--515. · Zbl 0025.34704 · doi:10.2307/1990095
[13] Hart, A. G. and Pollett, P. K. (1996). Direct analytical methods for determining quasistationary distributions for continuous-time Markov chains. In Athens Conf. on Applied Probability and Time Series Analysis , Vol. 1 (Lecture Notes Statist. 114 ), eds C. C. Heyde et al. , Springer, New York, pp. 116--126. · Zbl 0858.60067
[14] Hart, A. G. and Pollett, P. K. (2000). New methods for determining quasi-stationary distributions for Markov chains. Math. Comput. Modelling 31, 143--150. · Zbl 1042.60522 · doi:10.1016/S0895-7177(00)00081-9
[15] Hou, C. T. (1974). The criterion for uniqueness of a $Q$-process. Sci. Sinica 17, 141--159. · Zbl 0349.60074
[16] Hou, Z. T. and Guo, Q. F. (1988). Homogeneous Denumerable Markov Processes . Springer, Berlin. · Zbl 0662.60002
[17] Pakes, A. G. (1986). The Markov branching-catastrophe process. Stoch. Process. Appl. 23, 1--33. · Zbl 0633.92014 · doi:10.1016/0304-4149(86)90014-1
[18] Pollett, P. K. (1991). Invariant measures for $Q$-processes when $Q$ is not regular. Adv. Appl. Prob. 23, 277--292. · Zbl 0760.60067 · doi:10.2307/1427748
[19] Pollett, P. K. (2001). Quasi-stationarity in populations that are subject to large-scale mortality or emigration. Environ. Internat. 27, 231--236.
[20] Pollett, P. K. and Taylor, P. G. (1993). On the problem of establishing the existence of stationary distributions for continuous-time Markov chains. Prob. Eng. Inf. Sci. 7, 529--543.
[21] Reuter, G. E. H. (1957). Denumerable Markov processes and the associated contraction semigroups on $l$. Acta Math. 97, 1--46. · Zbl 0079.34703 · doi:10.1007/BF02392391
[22] Reuter, G. E. H. (1976). Denumerable Markov processes. IV. On C. T. Hou’s uniqueness theorem for&lt;br/&gt; $Q$-semigroups. Z. Wahrscheinlichkeitsth. 33, 309--315. · Zbl 0361.60041 · doi:10.1007/BF00534781
[23] Yan, S. J. and Chen, M. F. (1986). Multidimensional $Q$-processes. Chinese Ann. Math. Ser. A 7, 90--110. · Zbl 0596.60074
[24] Zhang, J. K. (1984). Generalized birth--death processes. Acta Math. Sinica 46, 241--259 (in Chinese).
[25] Zhang, Y. H. (2001). Strong ergodicity for single-birth processes. J. Appl. Prob. 38, 270--277. · Zbl 0984.60083 · doi:10.1239/jap/996986662